P/sunny
60°
P/sunny
Hi 65° | Lo 42°

Aging Concerns

Depression in the elderly

Older people should not expect to be prescribed the same antidepressant medication as younger people. What do I mean by “older people?”  People whom are in their seventies should not be on the same medication as their younger friends or family members.

Research has indicated that Selective Serotonin Reuptake Inhibitors, also known as SSRI’s, are not helpful for older adults and the side effects of these medications can be fairly dangerous. One of these side effects include an increased risk for bleeding, which is due to a decrease in the platelet clotting system. Per JAMA Internal Medicine, November 2004, a large cohort study demonstrated a moderately higher risk with the use of SSRIs and gastrointestinal bleeding than with the use of non-SSRI antidepressants. Old age, a history of gastrointestinal problems, and concomitant use of nonsteroidal anti-inflammatory drugs (NSAIDs) were identified in another study as risk factors, and the most recent cohort study found, again, an increased risk of upper gastrointestinal bleeding with SSRI use in individuals also taking NSAIDs.

Risks and benefits of various antidepressants should be carefully evaluated when these drugs are prescribed to older people. Some evidence also shows reduced bone mineral density in users of selective serotonin reuptake inhibitors. Hyponatremia, which is a decrease in the amount of sodium, has been associated with antidepressant use as an adverse event that disproportionately affects older people. Studies have shown that hyponatremia is associated most strongly with use of selective serotonin reuptake inhibitors.

There are different types of antidepressants, such as a class known as tricyclic antidepressants. An example of this class would be imipramine or amitriptyline. These medications are unpopular due to the primary side effect of dry mouth and sedation, therefore need careful consideration for prescribing to older adults as these side effects can cause confusion and an increase in falls due to unsteady balance.

SSRI’s are the most widely used antidepressants and their use in increasing. There is comparatively little known about the safety of these drugs in older people.

So, what can an older adult suffering from depressive type symptoms do?  It would be best to have the person evaluated by the Primary Care Provider for any medical conditions causing these symptoms. If a medical evaluation is negative for causing these symptoms, working with a psychotherapist would be helpful to provide alternative options to treat the symptoms, such as relaxation techniques.

Peggy Dorson Abbott is certified as a gerontological nurse practitioner and an adult mental health nurse practitioner. She has been working with older adults for over 20 years and has advanced knowledge in treatment of dementia. She provides numerous seminars throughout the state of New Hampshire for caregivers on communication with loved ones with dementia. She lives in Peterborough along with her husband, Raymond.

There are no comments yet. Be the first!
Post a Comment

You must be registered to comment on stories. Click here to register.